Ask Your Pharmacist

February 21, 2024
Q:

I am a Type 2 Diabetic and when I started metformin, I was told I may need to temporarily stop it if I get certain illnesses. I now take ramipril and rosuvastatin, is it okay to continue to take these during illness?

A:

People with diabetes are often prescribed several medications to help keep blood sugar levels down, to keep blood pressure under control and to help prevent some of the health complications caused by diabetes.  However, when diabetics become unwell with a high fever, vomiting or diarrhea they are at risk of dehydration and continuing certain medications when dehydrated can worsen kidney function. You can also experience low blood pressure, low blood sugar levels, electrolyte imbalances and further dehydration.

Common illnesses that can lead to dehydration are gastrointestinal infections that cause water loss through vomiting and diarrhea, and viral infections that cause flu-like symptoms where you don’t feel like eating or drinking and you have a fever that causes water loss through sweating. Older adults naturally have lower amounts of water in their body and may be on medications that increase their risk of dehydration so even minor illnesses can result in dehydration for them.

Many people won’t feel thirsty until they are already dehydrated, so it is very important to increase your fluid intake when you start to feel unwell unless you have been advised by your doctor to restrict fluids. If you are mild to moderately dehydrated you may have a dry, sticky mouth, a headache, dizziness, unusual tiredness and dry, cool skin. As dehydration becomes more severe people may become extremely thirsty, irritable or confused, have sunken eyes, low blood pressure, a rapid heart rate and pass little to no urine. Sipping 125ml to 250ml of liquids with minimal sugar every hour is usually enough to maintain hydration. Be sure to limit caffeine from coffee, tea and pop as these beverages can make dehydration worse.

Blood sugar levels can be hard to manage when you are sick as you may not be eating as much food as you usually do. Our bodies also release hormones when we are sick that help fight infections, but these hormones can also cause blood sugar levels to rise. For these reasons, you should be monitoring your blood sugar levels every 2-4 hours. This is particularly important for people who manage their diabetes with insulin therapy as insulin doses may need to be increased or decreased.

If you are unable to eat your usual amounts of food, try to have at least 10-15 grams of carbohydrates every hour to prevent low blood sugar. If you cannot tolerate solid foods, you can replace them with sugary fluids like a small glass of juice, a popsicle or a scoop of ice cream.

If 24 hours have passed and you are unable to eat and still have vomiting, diarrhea or a fever some of your medications may need to be temporarily stopped to prevent side effects and kidney problems. Once you are feeling better, which is usually 48 hours after an episode of flu or gastrointestinal illness, it is very important to restart your medications.

The acronym SAD MANS was developed to help health-care professionals remember which classes of medication need to be stopped. There are far too many medications to list them all, but I will break the acronym down into the drug classes with a few medication examples.

  • S - Sulfonylureas/secretagogues (ex. gliclazide, glyburide)
  • A - ACE inhibitors (ex. perindopril, enalapril)
  • D - Diuretics/Direct renin inhibitor (if using for heart failure do not stop without permission from your doctor) (ex. furosemide, hydrochlorothiazide)
  • M - Metformin
  • A - Angiotensin receptor blockers (ex. candesartan, irbesartan)
  • N - Non-steroidal anti-inflammatories/COX-2 inhibitors (ex. naproxen, celecoxib)
  • S - SGLT2 inhibitors (ex. canagliflozin, dapagliflozin)

To answer your question along with stopping metformin you would also need to stop ramipril as it is an ACE inhibitor but may continue taking rosuvastatin as the statin class of medication is not included in the SAD MANS acronym. Be sure to consult a doctor or nurse practitioner if you are showing signs of dehydration, have diarrhea more than 5 times per day for more than 24 hours, have not passed any urine for 12 hours, have a fever for more than 48 hours or you are not feeling better after three days.

Anyone with diabetes who does not have a sick-day management plan in place with their healthcare professional should book an appointment to develop one. The plan should include which medications to temporarily stop, a plan to manage rising glucose levels and what to do if you have not recovered after three days.

Erin Thompson (BSc, BScPharm) is a graduate of Dalhousie University and a community pharmacist practicing at Shoppers Drug Mart in Quispamsis N.B. Her opinions expressed in this newspaper are published for educational and informational purposes only, and are not intended as a diagnosis, treatment or as a substitute for professional medical advice, diagnosis or treatment. Send your questions to AskYourNBPharmacist@gmail.com.